Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 52, NWS Kansas City, MO

April 10, 2023Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 10, 2023, 12:05 PM CDT for Johnson County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2023, 12:05 PM CDT (17:05 UTC)
Expired
Apr 10, 2023, 12:30 PM CDT
In force
25 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 49 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:26 AM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Apr 10, 6:26 AM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
626 AM CDT Mon Apr 10 2023

...Updated 12z Aviation...

.Discussion...
Issued at 300 AM CDT MON APR 10 2023

Key Points:

* Scattered rain showers with an isolated thunderstorm or two
  possible today, mainly focused on the KS/MO border and areas west.

* Warm and windy conditions Tuesday -Thursday may lead to elevated
  fire danger.  Greatest area of concern will be across northwest
  Missouri.

Detailed discussion...

Short wave moving through eastern South Dakota into central Nebraska
early this morning is expected to funnel south through eastern
Kansas today.  With low level moisture remaining fairly limited,
shower activity/precipitation amounts should be tied fairly close to
the disturbance, leaving central Missouri largely dry.  Expect
mainly showers throughout the day, but diurnal heating is expected
to lead to some weak instability supporting thunderstorm potential.
Boundary layer CAPE values may surge to near 1000 J/kg by 18-20Z
ahead of the mid level disturbance. Inverted V soundings could
support gusty wind potential, and while wind speeds are relatively
weak, strong veering directional shear may help storms organize to
where they are able to produce a marginal hail threat. Best chances
of an isolated storm this afternoon would be across eastern Kansas
into western Missouri south of I-70.

Rain chances are expected to shift south into the early evening
hours leading to clearing skies through the evening and overnight.
Increasing south/southwest flow across the central and southern
Plains will lead to warmer and windier conditions mid-week. With
these warmer and breezier conditions, could see an elevated fire
danger Tuesday-Thursday afternoon across northwest Missouri as RH
values fall to near 30 percent.  Will have to keep an eye on
potential for fire weather headlines Wednesday into Thursday as wind
gusts increase each day.

Rex block across the central US starts to break down late week as
upper trough across the Pacific NW shifts east leading to strong
surface low developing across eastern Colorado and lifting northeast
into the Upper Midwest late week.  Attendant cold front is expected
to move through the region Friday night into Saturday, leading to
another more widespread chance of rain across the region.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 623 AM CDT MON APR 10 2023

Scattered showers and isolated thunderstorms have developed along
a boundary in eastern Kansas and are moving eastward. Light rain
has reached most of the terminals this morning. GLM data shows
some lightning activity. Have placed VCTS in most of the TAF sites
through about 15z. If lightning trends continue past 15z,
amendments may be issued. Expect most of the activity to clear by
19z-20z. VFR CIGs stick around through the evening, and gradually
scatter out overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...Krull
Hazardous weather outlook, Apr 10, 3:15 AM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
315 AM CDT Mon Apr 10 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-110815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
315 AM CDT Mon Apr 10 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered showers and isolated non-severe thunderstorms are forecast
 this afternoon, mainly west of Hwy. 63.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 10, 10:04 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1004 AM CDT Mon Apr 10 2023

KSZ104-105-MOZ029-037-101530-
Johnson KS-Wyandotte KS-Jackson MO-Clay MO-
1004 AM CDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of eastern Wyandotte,
northeastern Johnson, southwestern Clay and west central Jackson
Counties through 1030 AM CDT...

At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm near
Merriam, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Shawnee, Lenexa, Leawood, Prairie
Village, Merriam, Mission, North Kansas City, Fairway, Mission Hills,
Riverside, Westwood, Lake Quivira, Kansas City Kansas, Avondale,
Westwood Hills, Mission Woods, Countryside and Kansas City Downtown.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 5.
 Interstate 70 in Kansas between mile markers 415 and 423.
 Interstate 35 in Missouri between mile markers 0 and 9.
 Interstate 35 in Kansas between mile markers 224 and 235.
 Interstate 29 near mile marker 0.
 Interstate 635 between mile markers 0 and 9.
 Interstate 435 between mile markers 3 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3914 9475 3916 9466 3916 9463 3917 9460
      3918 9453 3896 9454 3896 9480
TIME...MOT...LOC 1504Z 255DEG 9KT 3907 9470

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PP
Special weather statement, Apr 10, 10:26 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1026 AM CDT Mon Apr 10 2023

KSZ104-105-MOZ020-021-028-029-037-101600-
Johnson KS-Wyandotte KS-Platte MO-Buchanan MO-Clinton MO-Jackson MO-
Clay MO-
1026 AM CDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of northeastern
Wyandotte, northeastern Johnson, southeastern Buchanan, southwestern
Clinton, western Clay, eastern Platte and northwestern Jackson
Counties through 1100 AM CDT...

At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm over
Overland Park, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Independence, Shawnee, Lenexa, Leawood,
Raytown, Liberty, Gladstone, Prairie Village, Merriam, Mission,
Smithville, Parkville, Platte City, North Kansas City, Fairway,
Mission Hills, Sugar Creek and Riverside.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 11.
 Interstate 70 in Kansas between mile markers 416 and 423.
 Interstate 35 in Missouri between mile markers 0 and 16.
 Interstate 35 in Kansas between mile markers 224 and 235.
 Interstate 29 between mile markers 0 and 17.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 3.
 Interstate 435 between mile markers 30 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3885 9472 3953 9477 3961 9448 3896 9443
TIME...MOT...LOC 1526Z 255DEG 9KT 3894 9466

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PP
Local storm report, Apr 10, 10:58 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1058 AM CDT MON APR 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             1 NW OAKWOOD PARK       39.21N 94.59W
04/10/2023  E1.00 INCH       CLAY               MO   PUBLIC

            QUARTER-SIZED HAIL REPORTED IN GLADSTONE.
            REPORT VIA SOCIAL MEDIA.

&&

PP
Special weather statement, Apr 10, 11:12 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1112 AM CDT Mon Apr 10 2023

KSZ104-105-MOZ028-029-037-101645-
Johnson KS-Wyandotte KS-Platte MO-Jackson MO-Clay MO-
1112 AM CDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of eastern Wyandotte,
northeastern Johnson, western Clay, southeastern Platte and
northwestern Jackson Counties through 1145 AM CDT...

At 1112 AM CDT, Doppler radar was tracking a strong thunderstorm over
Riverside, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Independence, Shawnee, Lenexa, Leawood,
Raytown, Liberty, Gladstone, Prairie Village, Merriam, Mission,
Smithville, Parkville, North Kansas City, Fairway, Mission Hills,
Sugar Creek, Riverside and Weatherby Lake.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 13.
 Interstate 70 in Kansas between mile markers 415 and 423.
 Interstate 35 in Missouri between mile markers 0 and 18.
 Interstate 35 in Kansas between mile markers 223 and 235.
 Interstate 29 between mile markers 0 and 15.
 Interstate 635 between mile markers 0 and 12.
 Interstate 435 between mile markers 1 and 6, and between mile
markers 33 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3894 9483 3920 9470 3940 9473 3945 9446
      3896 9439
TIME...MOT...LOC 1612Z 252DEG 11KT 3915 9461

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

PP
Special weather statement, Apr 10, 11:47 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1147 AM CDT Mon Apr 10 2023

KSZ104-105-MOZ028-029-037-101730-
Johnson KS-Wyandotte KS-Platte MO-Jackson MO-Clay MO-
1147 AM CDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of eastern Wyandotte,
Johnson, southwestern Clay, southeastern Platte and northwestern
Jackson Counties through 1230 PM CDT...

At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Village, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Liberty, Gladstone,
Grandview, Prairie Village, Merriam, Mission, De Soto, Parkville,
Edwardsville and North Kansas City.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 18.
 Interstate 70 in Kansas between mile markers 414 and 423.
 Interstate 35 in Missouri between mile markers 0 and 13.
 Interstate 35 in Kansas between mile markers 213 and 235.
 Interstate 29 between mile markers 0 and 5.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 6, and between mile
markers 14 and 16.
 Interstate 435 between mile markers 0 and 10, and between mile
markers 51 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3925 9459 3913 9420 3884 9454 3885 9461
      3878 9461 3874 9466 3874 9473 3894 9498
TIME...MOT...LOC 1646Z 261DEG 16KT 3897 9457

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 10:26 AM CDTSpecial Weather StatementEAXClay34 min
Apr 10, 10:46 AM CDTSevere Thunderstorm WarningEAXClay, Platte29 min
Apr 10, 11:22 AM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte113 min
Apr 10, 12:20 PM CDTSpecial Weather StatementEAXCass25 min
Apr 10, 3:05 PM CDTSpecial Weather StatementEAXHenry25 min
Apr 10, 3:28 PM CDTSpecial Weather StatementEAXBates32 min
Apr 10, 10:04 AM CDTSpecial Weather StatementEAXWyandotte26 min
Apr 10, 11:12 AM CDTSpecial Weather StatementEAXWyandotte33 min
Apr 10, 11:47 AM CDTSpecial Weather StatementEAXJohnson43 min
Apr 10, 2:22 PM CDTSpecial Weather StatementEAXMiami38 min
Apr 10, 2:51 PM CDTSpecial Weather StatementEAXMiami24 min
Apr 10, 2:56 PM CDTSevere Thunderstorm WarningEAXLinn, Miami34 min
Apr 10, 4:21 PM CDTSpecial Weather StatementEAXLinn24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.